Alert archive / Nebraska / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 172, NWS North Platte, NE
NWS North Platte, NE issued this severe thunderstorm warning at Aug 2, 2017, 6:21 PM MDT for Chase County, Perkins County, Nebraska. It was in force for 54 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 2, 2017, 6:21 PM MDT (00:21 UTC)
- Expired
- Aug 2, 2017, 7:15 PM MDT
- In force
- 54 min
- Issued by
- NWS North Platte, NE
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 50.0 mph
Counties Chase County, NE, Perkins County, NE
The radar
The Goodland radar (KGLD), 133 km from the middle of the area, began a volume at 00:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 2, 6:37 PM MDT | TSTM WND GST 60 | 2 N Imperial, NE | CO-OP ESTIMATED WINDS NORTH OF IMPERIAL |
| Aug 2, 6:37 PM MDT | HAIL 0.25 | 10 N Imperial, NE | PEA SIZE HAIL AND A LOT OF BRANCHES DOWN -- NO WIND ESTIMATE AVAIL |
| Aug 2, 6:40 PM MDT | TSTM WND DMG | W Imperial, NE | LARGE TREE SNAPPED IN HALF. |
| Aug 2, 6:40 PM MDT | TSTM WND GST 76 | Imperial, NE |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 16 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 2, 2:36 PM MDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 0.4 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 378 J/kg
- Mixed-layer CIN
- -54 J/kg
- Mixed-layer LCL
- 2029 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 67 m²/s²
- 0-3 km storm-relative helicity
- 291 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.2
The text
As transmitted.
333
WUUS53 KLBF 030021
SVRLBF
NEC029-135-030115-
/O.NEW.KLBF.SV.W.0172.170803T0021Z-170803T0115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service North Platte NE
621 PM MDT WED AUG 2 2017
The National Weather Service in North Platte has issued a
* Severe Thunderstorm Warning for...
South central Perkins County in southwestern Nebraska...
Eastern Chase County in southwestern Nebraska...
* Until 715 PM MDT
* At 620 PM MDT, a severe thunderstorm was located 10 miles southeast
of Grant, moving south at 30 mph.
HAZARD...Half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
* Locations impacted include...
Imperial, Wauneta, Enders, Enders Reservoir State Recreation Area,
Champion, Center Dam Campground, Wanamaker State Wildfire
Management Area, Area A Campground and Church Grove Campground.
This includes Highway 61 between mile markers 25 and 58.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4076 10177 4076 10149 4037 10134 4035 10168
4035 10180
TIME...MOT...LOC 0020Z 350DEG 24KT 4070 10165
HAIL...1.25IN
WIND...<50MPH
$$
ButtlerWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 2:04 PM MDT, 4 hours 17 minutes earlier.
Area forecast discussion, Aug 2, 2:04 PM MDT, 4 hours 17 minutes before
Area Forecast Discussion National Weather Service North Platte NE 304 PM CDT Wed Aug 2 2017 .SYNOPSIS... Issued at 300 PM CDT Wed Aug 2 2017 H5 analysis this morning had closed low pressure over Hudson Bay with a low amplitude trough extending south into the Great Lakes. West of the low, a shortwave trough was located over southern Saskatchewan with a secondary wave located near the Black Hills. West of these features, high pressure was located over northern California and northern Nevada. A ridge extended north into British Columbia. At the surface, low pressure was located over central South Dakota with a cold front extending west into central Wyoming. A stationary front extended southeast of this feature into eastern Nebraska. Skies were mostly cloudy in central Nebraska with partly cloudy skies in the west. Isolated showers with embedded thunderstorms have continued off and on earlier this morning across the sandhills and have continued through the noon hour. Temperatures as of 2 PM CDT ranged from 70 at Ainsworth to 84 at Imperial. && .SHORT TERM...(This evening through Thursday) Issued at 300 PM CDT Wed Aug 2 2017 Tonight through Thursday...Precipitation chances and the threat for severe storms will be the main forecast challenge in the near term. For tonight: A wind shift line will approach the northern Nebraska panhandle around 4 CDT, approaching the eastern panhandle and western sandhills around 7 PM CDT. Cold air advection will lag a couple of hours behind the front. Along the wind shift line, am expecting thunderstorms to develop in the 3 PM CDT to 5 PM CDT time frame in the northwest. As the wind shift line plows into better low level moisture in the central and eastern sandhills, an organized line of convection is expected to develop. At this time, based on where the highest amount of convective potential exists, best directional shear and proximity to the shortwave, locations in the north and northeastern cwa should see the greatest coverage of thunderstorms this evening. Further south and west, shear remains favorable, as well as convective potential to support scattered thunderstorms and will range pops from the 30s in the southwest to around 60 percent in the east and northeastern cwa. Would go higher, but the persistent high and mid level cloudiness today, should diminish convective potential from what the model is depicting. As for the severe threat, would expect the typical wind threat INVOF the front with the best threat for hail across northern and northeastern areas where directional shear is more favorable for super cells and temperatures aloft are coolest. The tornado threat should be small, with the threat more confined to the northeastern forecast area where the latest nam is indicating some favorable low level helicities around 00z. Convection in association with the front should clear the forecast area by the early overnight hours with a secondary area of pcpn possible in the southwestern forecast area. This is in association with a weak disturbance lifting east of the central Rockies. Thursday will be cool behind the front with highs struggling to get out of the middle 70s. .LONG TERM...(Thursday night through Wednesday) Issued at 300 PM CDT Wed Aug 2 2017 Thursday night through Friday...High pressure will build into eastern Nebraska Thursday night. The latest guidance has upper 40s for a large portion of the area. The forecast blender yielded lower 50s for lows Friday night and manually adjusted these temps lower as the guidance has been persistent with upper 40s over the past couple of runs. Southerly winds will increase from west to east Friday as high pressure drops south into eastern Kansas. This will force warmer air northward with temperatures rebounding back into the upper 70s. Friday night through Wednesday...Strong warm air advection aloft will lift across the forecast area Friday night leading to fairly widespread thunderstorms. Additionally, there is a strong low level jet Friday night which noes into nwrn KS and then northern KS overnight. This would favor decent rainfall in the southern half of the forecast area. Beyond Saturday, there will be a continued threat for pcpn, Saturday night, then again Tuesday night as a tandem of strong upper level disturbances tracks from the northern plains into the upper midwest. Temperatures will remain fairly seasonal with highs in the lower to middle 80s. && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 1245 PM CDT Wed Aug 2 2017 Thunderstorms are expected to develop across the region this afternoon. While both sites could see thunderstorms, KVTN has the best chance to be directly impacted by a storm or two. The best timing for thunderstorms will be between 21Z and 02Z. Expect frequent lightning and strong winds in any thunderstorm. After thunderstorms move out, ceilings will remain broken (mostly cloudy) and heights will be above 5000 ft at both terminals. Winds shift from the southeast Wednesday afternoon to the northwest Thursday morning. && .LBF WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...Buttler SHORT TERM...Buttler LONG TERM...Buttler AVIATION...Kulik
Hazardous weather outlook, Aug 2, 2:43 PM MDT, 3 hours 38 minutes before
Hazardous Weather Outlook National Weather Service North Platte NE 343 PM CDT Wed Aug 2 2017 NEZ004>010-022>029-035>038-056>059-069>071-094-032045- Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden- Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson- Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier- Western Cherry- 343 PM CDT Wed Aug 2 2017 /243 PM MDT Wed Aug 2 2017/ This Hazardous Weather Outlook is for portions of western and north central Nebraska. .DAY ONE...TONIGHT. There is a slight risk for severe thunderstorms this afternoon and evening across the outlook area. Severe thunderstorms are possible across the central sandhills and southwestern Nebraska. Large hail up to two inches in diameter and damaging winds up to 70 MPH are the main threats. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. Thunderstorms will again be possible this weekend. At this time, the threat for severe storms is low. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. && Get your weather, hydrological, and climate information at http://www.weather.gov/northplatte Buttler
In the hours before
Special weather statement, Aug 2, 5:16 PM MDT, 1 hour 5 minutes before
Special Weather Statement
National Weather Service North Platte NE
616 PM CDT WED AUG 2 2017
NEZ037-059-030000-
Lincoln NE-Logan NE-
616 PM CDT WED AUG 2 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LINCOLN...
SOUTHWESTERN LOGAN AND WESTERN CUSTER COUNTIES UNTIL 700 PM CDT...
At 615 PM CDT, Doppler radar was tracking a strong thunderstorm near
Stapleton, moving southeast at 25 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Stapleton, Gandy, Tarboz Lake, Shanklin Bluff and Hoagland.
This includes the following highways...
Highway 92 between mile markers 222 and 246.
Highway 83 between mile markers 103 and 125.
A severe thunderstorm watch remains in effect until 1000 PM CDT for
southwestern and west central Nebraska.
LAT...LON 4118 10044 4157 10070 4167 10050 4143 10025
4139 10025 4139 10024 4128 10023
TIME...MOT...LOC 2315Z 327DEG 21KT 4156 10055
ButtlerLocal storm report, Aug 2, 5:47 PM MDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
647 PM CDT WED AUG 02 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0647 PM HAIL 5 N WALLACE 40.91N 101.16W
08/02/2017 M2.75 INCH LINCOLN NE STORM CHASER
STORM CHASER REPORT BASEBALL SIZE HAIL
&&
ETLocal storm report, Aug 2, 5:54 PM MDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
654 PM CDT WED AUG 02 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0648 PM HAIL 6 N WALLACE 40.92N 101.16W
08/02/2017 M1.75 INCH LINCOLN NE TRAINED SPOTTER
&&
ETLocal storm report, Aug 2, 6:13 PM MDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
713 PM CDT WED AUG 02 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0701 PM HAIL WALLACE 40.84N 101.16W
08/02/2017 M1.75 INCH LINCOLN NE TRAINED SPOTTER
GOLF BALL SIZE HAIL EXHIBITING SAUCER SHAPE
&&
ETSpecial weather statement, Aug 2, 6:13 PM MDT, 8 minutes before
Special Weather Statement
National Weather Service North Platte NE
613 PM MDT WED AUG 2 2017
NEZ058-069-030100-
Chase NE-Perkins NE-
613 PM MDT WED AUG 2 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL PERKINS...EASTERN
CHASE AND WESTERN HAYES COUNTIES UNTIL 700 PM MDT...
At 612 PM MDT, Doppler radar was tracking a strong thunderstorm near
Grant, moving southeast at 30 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Imperial, Enders, Enders Reservoir State Recreation Area, Center Dam
Campground, Wanamaker State Wildfire Management Area, Area A
Campground and Church Grove Campground.
This includes Highway 61 between mile markers 28 and 63.
A severe thunderstorm watch remains in effect until 900 PM MDT for
southwestern Nebraska.
LAT...LON 4035 10164 4079 10182 4086 10160 4051 10134
4047 10135
TIME...MOT...LOC 0012Z 335DEG 28KT 4076 10165
ButtlerLocal storm report, Aug 2, 6:18 PM MDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
718 PM CDT WED AUG 02 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0640 PM HAIL 13 NE ARTHUR 41.71N 101.51W
08/02/2017 M0.75 INCH ARTHUR NE PUBLIC
0650 PM HAIL 10 NE ARTHUR 41.67N 101.55W
08/02/2017 M0.75 INCH ARTHUR NE PUBLIC
0658 PM HAIL 9 E ARTHUR 41.57N 101.52W
08/02/2017 M0.75 INCH ARTHUR NE PUBLIC
&&
ETThe office that day
Everything else NWS North Platte, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 2, 6:09 PM MDT | Severe Thunderstorm Warning | LBF | Hayes, Lincoln | 66 min |
| Aug 2, 6:13 PM MDT | Special Weather Statement | LBF | Chase | 47 min |
| Aug 2, 6:58 PM MDT | Severe Thunderstorm Warning | LBF | Chase, Hayes | 32 min |
| Aug 2, 8:30 PM MDT | Special Weather Statement | LBF | Garfield | 45 min |
| Aug 2, 8:36 PM MDT | Special Weather Statement | LBF | Custer | 39 min |
| Aug 2, 8:43 PM MDT | Severe Thunderstorm Warning | LBF | Custer | 32 min |
| Aug 2, 8:56 PM MDT | Special Weather Statement | LBF | Frontier | 49 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.